OTC cream linked to an athlete's death

A New York teenager athlete’s death has been linked to the overuse of an OTC anti-inflammatory cream. Arielle Newman, a cross-country runner at Notre Dame Academy on Staten Island, died reportedly because of chronic methyl salicylate poisoning. High levels of Methy Salicylate in her blood, points towards the causality.

Methyl Salicylate is a common constituent of most of the anti-inflammatory creams. Many of these creams are available OTC. Often people fail to read the small prints on the product insert. According to them, OTC drugs are as safe as the corn flakes they take every morning.

Check this.. Her mother, Alice Newman, said she still couldn't believe her daughter's death was caused by a sports cream. "I am scrupulous about my children's health," she told the Advance. "I did not think an over-the-counter product could be unsafe." (Associated Press report)

The small prints on label of one such cream Bengay read

“For external use only. Do not use on wounds or damaged skin; on a child under 12 years or age with arthritis like conditions; with a heating pad. Ask a doctor before use if you have redness over the affected area. When using this product do not bandage tightly; avoid contact with eyes or mucous membranes. Stop use and ask a doctor if condition worsens or symptoms persist for more than 7 days; symptoms clear up and occur again within a few days; excessive skin irritation occurs. Keep out of reach of children to avoid accidental ingestion. If swallowed, get medical help or contact a Poison Control Center immediately.”

Seeji, Pharm House